Friday, June 3, 2016

Methylphenidate May Increase Risk for Arrhythmias, Myocardial Infarction In Some Youth

Findings from a study published in BMJ Open Access shows that some children and adolescents who are receiving methylphenidate for treatment of attention-deficit/hyperactivity disorder (ADHD) may be at increased risk for certain adverse cardiovascular events.

"Drugs to treat ADHD have been shown to be efficacious in reducing symptoms of impulsivity and hyperactivity in children,” the study authors wrote, "but concerns have been expressed about possible adverse cardiovascular events with the first-line treatment, methylphenidate."

To determine whether an association exists between methylphenidate and adverse cardiovascular events in youth with ADHD, the team of international researchers analyzed insurance claims data submitted by health care providers of 1,224 individuals from South Korea aged 17 and younger who had experienced a cardiovascular event—such as an arrhythmia, myocardial infarction, and ischemic stroke (in accordance with ICD-10 criteria)—and had received at least one prescription for methylphenidate. Incidence of cardiovascular event was adjusted against time on medication and preexisting cardiovascular conditions.

The analysis showed that overall exposure to methylphenidate was significantly associated with an increased risk of arrhythmias, with the highest risk for such events occurring from one to three days after initiation of medication. Risk for arrhythmias was highest in youth who had congenital heart failure.

For myocardial infarction, no increased risk was observed across overall time of exposure to methylphenidate. However, risk for myocardial infarction was significant from eight days to 56 days after initiating treatment. 

No significant increase in risk was observed for hypertension, ischemic stroke, or heart failure. No differences in risks for any outcome were observed between medication doses.

The authors noted, however, that their findings may have been impacted by several study limitations. Among them: Antidepressants, antipsychotics, or antiepileptics are often coprescribed with methylphenidate and could explain some of the association found with cardiovascular adverse events. Also, while the authors adjusted their analyses for time-varying comorbidities and comedications, other confounding factors may have been at play. “For example, there might be differences in severity of ADHD symptoms, substance use, and precipitating factors that could have influenced both the occurrence of a cardiovascular adverse event and methylphenidate exposure,” they wrote.

"The relative risk of myocardial infarction and arrhythmias is increased in the early period after the start of methylphenidate treatment for ADHD in children and young people," the researchers wrote. They concluded that while the absolute risk is likely to be low, the risk-benefit balance of methylphenidate should be carefully considered, particularly in children with mild ADHD.

For related information pertaining to adults, see the American Journal of Psychiatry study "Methylphenidate and Risk of Serious Cardiovascular Events in Adults."



The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.